MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Aneurysm expansion (4597); Clinical Endoleak (4843)
Date of Event 12/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter phone: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
A male patient underwent endovascular aortic repair (evar) for an abdominal aortic aneurysm (aaa) on (b)(6) 2021.Cook grafts implanted during the procedure included the following: zenith flex aaa endovascular graft bifurcated main body (rpn: tffb, lot 14157769).Zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-74-zt, lot 14004905) contralateral limb.Zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-56-zt, lot 13871750), contralateral bridge.Zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-90-zt, lot 13882981) ipsilateral limb.Imaging was completed on the day of the procedure and the endoleak present was thought to be a type 2 endoleak due to the lumbar arteries being present in the same region as the visible leak.The first follow up computed tomography angiography scan (cta) , (date unknown), showed a decrease in aneurysm sac size.Subsequent aneurysm growth was identified as 5mm "per annum".The patient presented to a follow up visit on an unknown date, and a diagnostic angiogram was completed on (b)(6) 2023.This was following the report of aneurysm sac enlargement at a previous follow up visit.A type 3 endoleak on the ipsilateral zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-90-zt, lot 13882981) was identified.The physician was unsure if the type 3 endoleak was only on the ipsilateral iliac leg graft or if the zenith flex aaa endovascular graft bifurcated main body (rpn: tffb, lot 14157769) bifurcation was a secondary leak point as the leak source shows briefly on the angiogram.The devices remain implanted in the patient.The patient is scheduled to return for a endovascular repair.The surgeon is leaning towards a full relining of the grafts (custom made inverted limb bifurcated graft or conversion to an aorto-uni-iliac (aui) device) based on the patient's age.Imaging has been requested for the custom made graft planning process in the event that this is the physician's reintervention choice.Additional information has been requested regarding the reintervention and patient outcome.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Correction: d1, d4 (rpn, lot number, expiration date, udi), h4.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: (b)(6) hospital informed cook on (b)(6) 2023 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-90-zt, lot: 13882981).The male patient (unknown age) had an initial evar (endovascular aneurysm repair) completed on (b)(6) 2021.The following devices were implanted; main body (rpn: tffb-32-82-zt, lot 14157769), contralateral bridge (rpn: zsle-13-56-zt, lot: 13871750), contralateral limb (rpn: zsle-20-74-zt, lot 14004905) and the ipsilateral limb (rpn: zsle-20-90-zt, lot 13882981).A possible type 2 endoleak was observed at the end of the procedure.However, sac enlargement was observed on a follow-up cta.An angiogram was completed and observed a type 3b endoleak of the ipsilateral limb (rpn: zsle-20-90-zt).The endoleak is believed to be a hole or tear in the graft material.The ct performed on (b)(6) 2023 shows a jot of contrast.The bifurcation of the body graft is not believed to be involved in the endoleak.Calcification was present throughout the aortic bifurcation and into the common iliacs.Although the bifurcation is not believed to be involved the surgeon has requested a plan for a bifurcated body with inverted limb for a full relining to be sure.The initial complaint was for the zsle-20-90-zt, however, image reviewer indicated the endoleak is on the tffb and not the zsle.The reviewer stated ¿contrast is seen immediately around the distal tffb graft where the right limb is unlined since the right zsle leg begins lower in the limb.A direct leak (type 3b) here cannot be confirmed but is highly possible.¿ therefore, this investigation will focus on a type 3b endoleak within the main body (rpn: tffb-32-82-zt, lot: 14157769).Reviews of the documentation, including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures and specifications of the device, were conducted during the investigation.The complaint device was not returned for evaluation; therefore, a physical examination could not be conducted.However, imaging was provided by the facility for expert image review.The reviewer noted that three months post-op, there was a large endoleak around the distal tffb graft extending from the neck junction/proximal sac to the distal sac.This communicated with the large patent lumbar branches and a patent ima, consistent with a type 2 endoleak.At 16 months, the endoleak persisted, with aneurysm sac expansion from 70mm to 76mm.The ima remains patent, but the lumbar branches no longer enhance.This could still be a type 2 endoleak but the size of the endoleak with no clear outflow branches makes this more questionable.Contrast is seen immediately around the distal tffb graft where the right limb is unlined since the right zsle leg begins lower in the limb.A direct leak (type 3b) here cannot be confirmed but is highly possible.There is dense calcification at the neck junction adjacent to this segment of the tffb graft which could be a cause of a possible fabric defect.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure prior to distribution.A review of the device history record (dhr) for lot 14157769 and relevant subassemblies found no nonconformances that could have contributed to the reported lot number.It should be noted that there were no other complaints associated with the final product lot number.Cook also reviewed product labeling.The product ifu, t_zaaaf_rev 5 ¿zenith flex aaa endovascular graft with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions.4.1 general: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing an enlarging aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5 - 20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.The safety and effectiveness of the zenith flex aaa endovascular graft with the z-trak introduction system has not been evaluated in the following patient populations: leaking, pending rupture or ruptured aneurysms.Diameters utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.The contrast-enhanced spiral ct scan must start 1 cm superior to the celiac axis and continue through the femoral heads at an axial thickness slice of 3 mm or less.Lengths: after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components, stent fracture or barb separation) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection: strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.5.2 potential adverse events.Adverse events that may occur and/or require intervention include, but are not limited to: endoleak.Endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion.6.5 endoleak management.During the clinical study type i endoleaks were treated during the initial procedure by use of additional balloon seating or if unsuccessful, additional prostheses.7 patient selection and treatment.8 patient counseling information.The long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture, and death.10.5 device sizing guidelines the choice of diameter should be determined from the outer wall to outer wall vessel diameter and not the lumen diameter.Undersizing or oversizing may result in incomplete sealing or compromised flow.Pre-implant determinants verify from pre-implant planning that the correct device has been selected.Determinants include: 1.Femoral artery selection for introduction of the main body system (i.E., define respective contralateral and ipsilateral iliac arteries).2.Angulation of aortic neck, aneurysm, and iliac arteries.3.Quality of the aortic neck.4.Diameters of infrarenal aortic neck and distal iliac arteries.5.Distance from renal arteries to the aortic bifurcation.6.Length from the aortic bifurcation to the internal iliac arteries/attachment site(s).7.Aneurysm(s) extending into the iliac arteries may require special consideration in selecting a suitable graft/artery interface site.8.Consider the degree of vascular calcification.Final angiogram 1.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires, and catheters.Evidence gathered from the complaint facility, expert image review, dhr, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, an expert review of imaging provided by the facility, and the results of our investigation, a potential root cause for this event has been traced to the patient condition/anatomy.The image reviewer confirmed a large endoleak around the distal tffb graft.The proximal right zsle (20 x 90 mm) begins 18 mm below the flow divider and overlaps 32 mm in the ipsilateral limb.In addition to this contrast could be seen immediately around the distal tffb graft where the right limb is unlined since the right zsle begins lower in the limb.A direct leak (type 3b) here cannot be confirmed but is highly possible.There was dense calcification at the neck junction adjacent to this segment of the tffb graft which could be a cause of a possible fabric defect.Endoleaks are a known inherent risk of using the device per the ifu.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 22feb2023.Calcification was present throughout the aortic bifurcation and into the common iliac arteries.The endoleak is believed to be a hole or a tear in the graft material as the angiogram shows a jet of contrast at one point.The endoleak is not believed to involve the bifurcation of the main body graft (tffb-32-82-zt).The endoleak was located close to the top of the proximal edge on the ipsilateral (right limb).However, due to the difficulty in imaging the endoleak, the surgeon wishes to reline the indwelling grafts with a custom made aaa-bifurcated-inverted limb graft.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16418433
Report Number1820334-2023-00169
Device Sequence Number3327217
Product Code MIH
UDI-Device Identifier10827002484273
UDI-Public(01)10827002484273(17)230823(10)14157769
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/23/2023
Device Model NumberN/A
Device Catalogue NumberTFFB-32-82-ZT
Device Lot Number14157769
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/16/2023
Supplement Date Received by Manufacturer02/22/2023
04/13/2023
05/02/2023
Initial Report FDA Received Date02/22/2023
Supplement Report FDA Received Date02/24/2023
04/18/2023
05/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK , TFFB-32-82-ZT, LOT 14157769; COOK, ZSLE-13-56-ZT, LOT 13871750; COOK, ZSLE-13-56-ZT, LOT 13871750; COOK, ZSLE-20-74-ZT, LOT 14004905; COOK, ZSLE-20-74-ZT, LOT 14004905; COOK, ZSLE-20-90-ZT, LOT 13882981
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale